Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 159, NWS Sioux Falls, SD

July 14, 1998Murray County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 1998, 11:02 PM CDT for Murray County, Pipestone County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1998, 11:02 PM CDT (04:02 UTC)
Expired
Jul 14, 1998, 11:50 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Murray County, MN, Pipestone County, MN

What was reported inside it

TimeReportWhereRemark
Jul 14, 11:15 PM CDTHail 0.75Dovray, MN
Jul 14, 11:39 PM CDTThunderstorm Wind 52Edgerton, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 150402 RRA
SVRFSD
MNC101-117-150450-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN SOUTHWESTERN MINNESOTA
  PIPESTONE COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 1150 PM CDT

* AT 1100 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED DAMAGING WINDS 15 MILES NORTHEAST OF PIPESTONE  OR 8
  MILES WEST OF CURRANT LAKE MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURRANT LAKE             AROUND 1105 PM CDT
  WOODSTOCK                AROUND 1115 PM CDT
  HATFIELD                 AROUND 1115 PM CDT
  LAKE WILSON              AROUND 1125 PM CDT
  EDGERTON                 AROUND 1130 PM CDT
  HADLEY                   AROUND 1130 PM CDT
  CHANDLER                 AROUND 1135 PM CDT


SEVERE THUNDERSTORMS PRODUCEv DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

FUHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 9:00 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE JUL 14 1998

MAINLY UPDATING CRNT ZONES FOR CONVECTIVE WATCH BOXES. STRONG TSTMS
HAVE DEVELOPED SW OF THE LINE IN NERN SD AND WCNTRL MN. DIR SHEAR
IS FAVORABLE FOR CONVECTIVE DEVELOPMENT AND CAP MAY BE BEGINNING
TO BREAK IN NRN PART OF CWA. FURTHER UPDATES WL PROBABLY BE ISSUED
FOR EXPIRATION OF WATCH BOXES AND DEVELOPMENT OF NEW TSTM ACTIVITY.
FOR GENERALY WEATHER...WINDS AND LOWS LOOK TO BE ON TRACK.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jul 14, 10:47 PM CDT, 15 minutes before
SDZ038>040-052-053-057-150400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT TUE JUL 14 1998

...TORNADO WATCH NUMBER 743 EXPIRES...

TORNADO WATCH NUMBER 743 HAS BEEN ALLOWED TO EXPIRE AT 1000 PM
CDT FOR BRULE...JERAULD...BEADLE...SANBORN...KINGSBURY...AND
BROOKINGS COUNTIES.

A SEVERE THUNDERSTORM WATCH HAS REPLACED THIS WATCH FOR THE
COUNTIES OF SANBORN...BEADLE...KINGSBURY...AND BROOKINGS.  THIS
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2AM CDT.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:29 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Jul 14, 10:34 PM CDTSevere Thunderstorm WarningFSDLyon31 min
Jul 14, 11:07 PM CDTSevere Thunderstorm WarningFSDCottonwood33 min
Jul 14, 11:10 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon35 min
Jul 14, 11:42 PM CDTSevere Thunderstorm WarningFSDNobles, Rock33 min
Jul 15, 12:26 AM CDTSevere Thunderstorm WarningFSDNobles34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.